64985members
342349posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Tamoxifen Blues

6 REPLIES 6
Highlighted
Member

Re: Tamoxifen Blues

Hi Nicki I refused hormone treatment having tried it and suffering the side effects. I had chemo and enough was enough.

How long do you have to take it for? I note you were diagnosed in 05, so I assume that you have been taking it for at least a year.

According to my surgeons, (I have had 2), and the research I have done myself, hormone treatment makes a max of a 4% difference for most people, most of that protective effect is gained in the first year.

The reason that most women are taken off it after 5 years is because IF there are still cancer cells within the body it is possible for them to mutate after that time, rendering the drugs ineffective.

Why don't you speak to your oncologist and ask him/her to spell out to you in percentages what the actual difference is to you at this point?
Make sure you ask first what difference the surgery makes in % terms first. (I say this because my chap tends to be a little over enthusiastic with his figs, he tried to tell me that hormone treatment would make a difference of 11% for me, which not only contradicted his own figures but made the possibility of the BC coming back -1, which is impossible!)

Forgive me for sounding bleak but none of the treatment we receive is a guarantee. Once you have all the facts, you may decide, as I did, that quality is more important than potential quantity.

All the best

Mrs S xxx

Member

Re: Tamoxifen Blues

Total Sympathy Hi Nicki

No miracle solution - but total empathy. I have been on tamoxifen for 2 years and feel really dreadful all the time. I am so fed-up and am often in tears - can't stand the CR TV ad about "I got my life back" because I don't feel I have.

I didn't have chemo - just WLE and rads so I know it is tamoxifen that is causing the problems. I feel as if I am 90 not 47. Apparently if you are pre-menopausal you are more likely to suffer debilitating side effects. Despite supplying oodles of info my ex husband is demanding even more info as to why I have not yet returned to work.

I know people that have come off tamoxifen and have felt so very much better. I totally respect their decisions - it's not the right decision for me though. I think you have to give it some serious thought.

Have you tried changing brands? My GP was really good about trying different ones out to see if the side effects could be lessened. I felt much much better on Nolvadex but it had the side effect of making my stomach swollen - no exagerration I looked 7 months pregnant and literally couldn't do my trousers up. I couldn't put up with that. I'm now on Soltamox - liquid version - and the nausea isn't quite so bad. It hasn't solved the endless fatigue problem but at least I don't constantly feel like throwing up. I really would urge you to give different ones a try.

I feel for you - tamoxifen problems really suck. Doesn't help that all my friends (non bc ones) think I must be fine now.....

Love

bjj xx

Highlighted
Member

Re: Tamoxifen Blues

Hi Nickib

Sorry you are feeling so awful, I can relate to that.

I took Tamoxifen for a year and I felt much like you do, I don't think there was a day when I felt like myself. Like you I had mid grade cancer, no lymph nodes and did'nt have to have chemo. I am past the menopause so was changed to Arimidex which I'am afraid made no difference in fact I had added joint pains then. I decided that when I saw my consultant next I was going to explain how I felt and that's what I did. He told me that as my prognoses was good and I was only getting a small benefit I could stop taking them, that really surprised me, if he had insisted that I really needed to continue then I suppose I would have done.

I have been off them now for almost 3 months and feel better than I have for the past 18 months and for the present I am happy with my decision.

So no I don't think you are mad to think about stopping taking them but first discuss it with your consultant, at the end of the day it has to be our choice but it helps if they are in agreement.

Let us know how you get on.

Take care.

Jan

Highlighted
Member

Re: Tamoxifen Blues

Hi Hello Nikki

Sorry to hear you are feeling so bad.

I was diagnosed Aug 06, had grade 1 with no nodes, but was offered chemo due to my age, 43, had mastectomy with recon, no rads.

I finished the chemo in Feb this year, but it really made me ill, and put me in the menopause.

I am due to start Tamox now, but I feel so bad after the chemo that I haven't taken it yet, I have the pack at home, but cannot make myself take it. I am suffering from severe joint pains, and hot flushes and feel about 80 most days.

I was a keen walker, but hurt too much at the mo to do any!

I really don't want to feel rubbish for the next 5 years, so I don't know even if I am going to take it at all yet. I am in a real dilemma.

Sorry can't help much but you have my upmost sympathies. Have a talk with your Onc and see what they say.

Best wishes, Deborahxxx

Highlighted
Member

Re: Tamoxifen Blues

Hi Nicki Hi Nicki,

Tamoxifen is pretty yuk. I had it with zoladex too and fatigue was a big problem but got easier with time.

Keep exercising and make sure that you also do things that are just fun.

After tamoxifen any extra weight won't immediately disappear but it will become possible to lose it. You'll be glad you kept fit.

As far as sex is concerned it's difficult I know. The only things I can recommend are taking plenty of time and making sure that there is lots and lots of romance as well as the actual sex bit.

I've had cellulite since I was a slim seventeen. So no change there.

Good luck and best wishes,

Sue

Highlighted
Member

Re: Tamoxifen Blues

Tamoxifen Blues HI everyone. Can anyone sympathise with feeling so crap on Tamoxifen? I was diagnosed with BC in August 05 and underwent bialateral mastectomy with reconstruction. My tumour was 9 mm mid grade and had not spread to my lymph nodes so no chemo (thank god). I have been on Tamoxifen now for 17 months and I am so fed up with feeling under parr the whole time. I am a Mum of two young boys and have a wonderful husband but I feel 10 years older and am losing all my confidence. I run and swim 4 times a week and walk everywhere rather than drive but still the weight is creeping on and my legs have turned to two big blobs of cellulite!! Oh and my sex drive as dissapeared too! I could handle my boobs looking very differnet now but not with all these other changes too. I am actually sitting here with tears streaming down my face because I am so fed up. Then I feel so guily and vain because at least I am still here. I just want to feel young and fit again but feel like I am constantly battling with the tamoxifen. I cannot take anything other than tamoxifen as I am pre menapausal. I am due to have my ovaries out when I reach 40 (my choice due to having the brac 2 gene and my Mum died of ovarian cancer 12 years ago). I so want to come off tamoxifen so that I can get the old me back for a while. I know that I will go into an immediate menopause when I have my ovaries out so would just like to feel normal for a few years before that. Would i be mad to stop taking it? I just feel like I did my bit by having both breast removed as a precaution ( I could have had a lumpectomy) and that this tamoxifen crap is the last straw. Sorry to moan on and on......

Highlighted
Member

Tamoxifen Blues

Tamoxifen Blues